Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 89, NWS Tucson, AZ

August 14, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 14, 2006, 2:01 PM MST for Pima County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2006, 2:01 PM MST (21:01 UTC)
Expired
Aug 14, 2006, 3:00 PM MST
In force
59 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 142103
FFWTWC
AZC019-142300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...GREEN VALLEY

* UNTIL 400 PM MST

* AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AREAS OF STRONG THUNDERSTORMS NEAR SAHUARITA AND GREEN VALLEY AS
  WELL AS THE CATALINAS AND FOOTHILLS TO REDINGTON PASS AREA. THESE
  STORMS WERE GENERATING HEAVY RAINFALL IN EXCESS OF 1.5 INCHES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES 
AS WELL AS OTHER LOW LYING SPOTS.

LAT...LON 3181 11107 3185 11065 3244 11056 3251 11070
      3250 11102

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 142135
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST MON AUG 14 2006

AZC019-142300-
PIMA AZ-
229 PM MST MON AUG 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
EASTERN PIMA COUNTY...

AT 225 PM MST...STRONG THUNDERSTORMS WERE GENERATING VERY HEAVY 
RAINFALL IN THE SAHUARITA AND RITA RANCH AREAS...AS WELL AS 
REDINGTON PASS AND EAST TUCSON. RADAR RAINFALL ESTIMATES EXCEEDED 2 
INCHES JUST NORTHEAST OF SAHUARITA. DEVELOPMENT CONTINUED ACROSS 
MUCH OF THE AREA...WITH INDIVIDUAL STORM MOVEMENT NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3181 11107 3185 11065 3244 11056 3251 11070
      3250 11102

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 142259
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST MON AUG 14 2006

AZC019-142306-
PIMA AZ-
359 PM MST MON AUG 14 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR EASTERN PIMA
COUNTY...

AT 352 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS THAT WERE PRODUCING HEAVY RAIN OVER MAINLY EASTERN 
PORTIONS OF THE TUCSON METRO AREA HAVE DIMINISHED. THEREFORE THE 
FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST. SOME WATER WILL 
CONTINUE TO FLOW IN WASHES..ESPECIALLY ON THE SOUTH AND EAST SIDE OF 
TOWN FOR ANOTHER HOUR OR TWO...THEREFORE MOTORISTS SHOULD DRIVE WITH 
CAUTION. 


LAT...LON 3181 11107 3185 11065 3244 11056 3251 11070
      3250 11102

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:30 PM MST, 31 minutes earlier.

Area forecast discussion, Aug 14, 1:30 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST MON AUG 14 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY THROUGH THE WEEK.

&&

.DISCUSSION...ANOTHER MOIST AND UNSTABLE MORNING SOUNDING. SOLID LOW
LEVEL SHEAR WITH STEERING LEVEL STILL WEAK...BUT INCREASING A LITTLE
FROM THE NORTHEAST. LOCALLY HEAVY RAIN ONCE AGAIN THE CONCERN
TODAY...WITH ISOLATED WET MICROBURST ACTIVITY POSSIBLE. HEAVY
SCATTERED CONVECTION ALREADY IN EARLY AFTERNOON HOURS. LARGER SCALE
EASTERLY IMPULSE LIFTING THROUGH WELL EAST NEAR TEXAS...BUT A WEAKER
IMPULSE NEAR SOUTHERN CHIHUAHUA MAY ROTATE CLOSE ENOUGH TO SUSTAIN
MORE WIDESPREAD OVERNIGHT CONVECTION THAN USUAL TONIGHT.

TROUGH DEVELOPING ALONG WEST COAST WITH INCREASING SOUTHWESTERLY
FLOW ALOFT OUT WEST...BUT FOR SOUTHEAST ARIZONA PROBABLY KEEPING
ENOUGH OF SOUTHERLY AND EASTERLY COMPONENTS TO OUR FLOW AT LOWER TO
MID LEVELS TO KEEP DEEP MOISTURE IN OR AT LEAST VERY CLOSE. EXPECT
PERIODIC ENHANCEMENT OF CONVECTION FROM SMALLER SCALE FEATURES AND A
GENERALLY SEASONAL THUNDERSTORM FORECAST UNTIL FURTHER NOTICE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM MSTFlash Flood WarningTWCPima60 min
Aug 13, 7:00 PM MSTFlash Flood WarningTWCPinal60 min
Aug 13, 7:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 14, 1:17 PM MSTFlash Flood WarningTWCCochise58 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.